Q: Is it possible to overhydrate? When I was growing up, no one carried a bottle of water around. Now it seems as if everyone is constantly sipping bottled water throughout the day.
One friend believes that if she doesn’t drink at least eight to 10 glasses of water daily, she is jeopardizing her health. Couldn’t consuming too much water lead to dangerously low sodium levels by dilution?
A: People used to drink when they were thirsty, but these days there is a widespread belief that the more water we drink, the healthier we will be. Unless someone has had a kidney stone, there is no evidence that extra fluid consumption throughout the day is beneficial. If the kidneys are working properly, medical guidelines suggest that thirst is a good indicator for when you need to drink.
People who are sweating heavily, such as marathon runners in hot weather, may be thirsty enough to drink a lot of water. They need to be careful to replace electrolytes as well, since overhydration with plain water can lead to sodium depletion (hyponatremia). This can be life-threatening.
Never miss a local story.
Q: Having rosacea is horrible! I’ve had it for about 10 years. I tried a greasy prescription cream, but it was no help.
My condition seemed to be worsening. I have all the classic hereditary bases and many of the associated symptoms: Irish, sensitive fair skin, blush easily, bothered by wool and heat, etc.
I tried Selsun Blue to wash my face in the shower once a week or so. It’s amazing!
Now my breakouts have become much less frequent. The product I use has selenium sulfide as its active ingredient. This has been so very helpful that I hope you’ll write about it in your column.
A: Rosacea causes redness and sometimes pimples. Doctors often treat it with topical antimicrobial agents such as metronidazole or azelaic acid gel.
We have heard from other readers that the original formulation of Selsun Blue with selenium sulfide may be helpful for rosacea. Perhaps its known antifungal activity is contributing to this benefit. We appreciate your story.
Q: My doctor prescribed Prilosec for heartburn, and I took it for about a year. After discontinuing the Prilosec, I was feeling very tired. The blood work that was done showed I had very low magnesium levels.
I took magnesium supplements as my doctor recommended and got my levels back to normal. This side effect of taking acid-suppressing drugs is worth sharing. Too few people pay attention to the possible side effects of drugs before they start taking them.
A: Omeprazole (Prilosec) and other acid-suppressing drugs such as lansoprazole (Prevacid) and esomeprazole (Nexium) control heartburn symptoms, but they also can reduce absorption of important nutrients, including magnesium and vitamin B-12. Everyone taking one of these medications for long periods of time should be monitored for such nutritional deficits.
Reach Joe and Terry Graedon at PeoplesPharmacy.com.